Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 15, NWS Memphis, TN

April 30, 20097 counties in Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this flash flood warning at Apr 30, 2009, 5:29 PM CDT for 7 counties in Arkansas; Dunklin County, Missouri. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2009, 5:29 PM CDT (22:29 UTC)
Expired
Apr 30, 2009, 7:52 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Craighead County, AR, Greene County, AR, Lawrence County, AR, Mississippi County, AR, Poinsett County, AR, Randolph County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 89 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:35 PM CDTFLASH FLOODJonesboro, ARREPORTS OF STREET FLOODING BEGINNING TO DEVELOP IN THE JONESBORO AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 302232
FFWMEG
ARC021-031-055-075-093-111-121-MOC069-010130-
/O.NEW.KMEG.FF.W.0015.090430T2232Z-090501T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CDT THU APR 30 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS...
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...
  EASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  WESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  POINSETT COUNTY IN EASTERN ARKANSAS...
  EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
  DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 830 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
  RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  FRIERSON STATE PARK...CROWLEYS RIDGE STATE PARK...CHALK BLUFF
  NATURAL AREA...SENATH...KENNETT...HORNERSVILLE...HOLCOMB...
  CLARKTON...CARDWELL...CAMPBELL...ARBYRD...WALNUT RIDGE...WALCOTT...
  SUCCESS...ST. FRANCIS...POCAHONTAS...PIGGOTT...PEACH ORCHARD... 
  PARAGOULD...MCDOUGAL...MAYNARD...MARMADUKE...LEACHVILLE...HOXIE... 
  GREENWAY...FONTAINE...DELAPLAINE...DATTO...CORNING...COLLEGE 
  CITY AND BEECH GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES IN THE NEXT HOUR ARE 
POSSIBLE IN THE WARNED AREA.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3548 9007 3545 9104 3588 9104 3589 9109
      3650 9096 3652 8996

$$


TLSJR
2 follow-up statements
000 
WGUS74 KMEG 302349
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
648 PM CDT THU APR 30 2009

ARC021-075-121-302358-
/O.CAN.KMEG.FF.W.0015.000000T0000Z-090501T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY AR-RANDOLPH AR-LAWRENCE AR-
648 PM CDT THU APR 30 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN LAWRENCE...
EASTERN RANDOLPH AND CLAY COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3586 9090 3618 9047 3617 9016 3548 9007
      3545 9104

$$

ARC031-055-093-111-MOC069-010130-
/O.CON.KMEG.FF.W.0015.000000T0000Z-090501T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR-GREENE AR-DUNKLIN MO-
648 PM CDT THU APR 30 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHWESTERN DUNKLIN...SOUTHEASTERN GREENE...POINSETT...WESTERN
MISSISSIPPI AND CRAIGHEAD COUNTIES...

AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS
DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN
ACROSS THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE FRIERSON
STATE PARK...CROWLEYS RIDGE STATE PARK...SENATH...CARDWELL... 
ARBYRD...WALCOTT...JONESBORO...PARAGOULD AND OAK GROVE HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3586 9090 3618 9047 3617 9016 3548 9007
      3545 9104

$$


TLSJR
000 
WGUS74 KMEG 010052
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
752 PM CDT THU APR 30 2009

ARC031-055-093-111-MOC069-010102-
/O.CAN.KMEG.FF.W.0015.000000T0000Z-090501T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR-GREENE AR-DUNKLIN MO-
752 PM CDT THU APR 30 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
DUNKLIN...SOUTHEASTERN GREENE...POINSETT...WESTERN MISSISSIPPI AND
CRAIGHEAD COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3586 9090 3618 9047 3617 9016 3548 9007
      3545 9104

$$


TLSJR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:05 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 30, 3:05 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT THU APR 30 2009

.DISCUSSION...

A POTENT SHORTWAVE IN THE SOUTHERN BRANCH OF THE JET STREAM OVER
ARKANSAS WILL PASS THROUGH THE MIDSOUTH LATE THIS AFTERNOON AND
EVENING. HOWEVER EXTENSIVE CLOUD COVER HAS LIMITED SOLAR
INSOLATION...THUS LOWERING MAXIMUM CAPE POTENTIAL. EVEN THOUGH
AREA IS IN A SLIGHT RISK OF SEVERE STORMS BELIEVE THUNDERSTORM
STRENGTH WILL BE IN THE STRONG CATEGORY EAST OF THE MISSISSIPPI
RIVER...WITH THE POTENTIAL OF SEVERE WIND GUSTS WEST OF THE
RIVER. MODELS ALL SHOW THE SHORTWAVE PASSING THROUGH THE CWA BY
06Z...THUS ONLY SCATTERED SHOWERS WILL REMAIN AFTER THE WAVE MOVES
THROUGH. SOME LIGHT FOG AND LOW CLOUDS WILL LIKELY DEVELOP
OVERNIGHT DUE TO PRECIPITATION.

STATIONARY BOUNDARY ACROSS MID MISSISSIPPI AND LOWER OHIO VALLEYS
WILL GRADUALLY MOVE SOUTH LATE TOMORROW. THIS IS IN RESPONSE TO A
SHORTWAVE DROPPING SOUTH ON THE BACK SIDE OF THE LONG WAVE TROUGH
OVER THE GREAT LAKES. AFTER SOME PARTIAL CLEARING BY LATE MORNING
AND DURING THE AFTERNOON...BELIEVE A BETTER CHANCE OF SEVERE
WEATHER WILL AFFECT THE AREA MAINLY FROM LATE AFTERNOON AND
OVERNIGHT...WHEN MORE FORCING WILL BE TAKING PLACE JUST SOUTH AND
ALONG THE FRONT.

THE FRONT WILL STALL NEARLY ALONG INTERSTATE FORTY ON SATURDAY...AND
WITH PARALLEL UPPER LEVEL FLOW COULD LEAD TO THE AREA RECEIVING
MODERATE TO HEAVY RAIN WITH ISOLATED EMBEDDED STRONG STORMS. LACK
OF HEATING ON SATURDAY WILL KEEP STORM INTENSITY IN THE STRONG
CATEGORY.

LATER IN THE WEEKEND THE QUESTION STILL REMAINS ON THE STRENGTH
OF A SURFACE LOW ACROSS TEXAS. GFS AND NAM BRING IN A CLOSED
UPPER LOW OFF THE PACIFIC WITH ENOUGH COLD AIR AND LIFT TO DEVELOP
A 1004 MB SURFACE LOW OVER ARKANSAS. THIS FEATURE WILL SHUNT THE
FRONTAL BOUNDARY NORTHWARD AS A WARM FRONT AND MOST OF THE CWA
WILL BE A VERY UNSTABLE WARM SECTOR WITH PLENTY OF SHEAR AND NO CAP.
A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE FROM MID
AFTERNOON TO LATE EVENING.

AS THE SURFACE LOW TRACKS TO THE NORTHEAST A COLD FRONT WILL PASS
THROUGH THE AREA ON MONDAY COOLING TEMPERATURES SLIGHTLY AND
SLOWLY TAPERING OFF PRECIPITATION. A SHORT LIVED UPPER LEVEL RIDGE
WILL BUILD INTO THE REGION ON TUESDAY PROVIDING A MORE STABLE AND
DRY PATTERN THROUGH MID WEEK BEFORE THE SOUTHERN BRANCH BECOMES
MORE ACTIVE ON THURSDAY AND FRIDAY.

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  83  67  83 /  70  40  50  50
MKL  63  82  63  80 /  70  50  60  50
JBR  61  79  63  76 /  70  60  70  60
TUP  65  83  66  85 /  40  30  40  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 30, 2:19 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CDT THU APR 30 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
219 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A SLIGHT RISK OF THUNDERSTORMS WILL BE POSSIBLE WEST OF THE
MISSISSIPPI RIVER LATE THIS AFTERNOON AND EVENING. THE MAIN
THREAT WILL BE DAMAGING WINDS. FURTHER EAST A THREAT OF STRONG
STORMS WILL EXIST CAPABLE OF SMALL HAIL AND WIND GUSTS UP TO
50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
A SLIGHT RISK OF SEVERE STORMS WILL BE POSSIBLE AREA WIDE ON
FRIDAY MAINLY IN THE AFTERNOON AND EVENING. A BETTER CHANCE OF
MORE WIDESPREAD SEVERE WEATHER IS ANTICIPATED ON SUNDAY...AND
SUNDAY NIGHT...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. THE WEATHER PATTERN WILL SLIGHTLY CHANGE FOR THE PERIOD
MONDAY THROUGH THURSDAY WITH NO SEVERE WEATHER EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORMS SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS MAY BE REQUIRED AT TIMES OVER THE NEXT
SEVERAL DAYS IN SUPPORT OF SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Apr 30, 3:14 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT THU APR 30 2009

ARZ008-017-302045-
RANDOLPH AR-LAWRENCE AR-
314 PM CDT THU APR 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF LYNN AT 315 PM CDT...
MOVING EAST AT 30 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK...POCAHONTAS AND WALNUT
RIDGE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 30, 4:19 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
419 PM CDT THU APR 30 2009

ARZ009-018-MOZ113-302200-
CLAY AR-GREENE AR-DUNKLIN MO-
419 PM CDT THU APR 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CLAY COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 2 MILES NORTH OF KNOBEL TO BEECH GROVE AT 419 PM CDT...
MOVING NORTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY...DUNKLIN AND GREENE COUNTIES...INCLUDING LOCATIONS
NEAR CAMPBELL...CHALK BLUFF NATURAL AREA...CORNING...CROWLEYS RIDGE
STATE PARK...MARMADUKE...PIGGOTT AND RECTOR...SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 500
PM CDT.
Special weather statement, Apr 30, 4:45 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT THU APR 30 2009

ARZ026-027-302230-
CRAIGHEAD AR-POINSETT AR-
445 PM CDT THU APR 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 50 TO 55
MPH WINDS WAS LOCATED 11 MILES NORTHWEST OF WALDENBURG AT 444 PM
CDT...MOVING NORTHEAST AT 30 MPH.

RADAR SHOWED WEAK ROTATION WITH THUNDERSTORMS MOVING INTO WESTERN
POINSETT AND SOUTHWESTERN CRAIGHEAD COUNTIES.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
HARRISBURG AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:32 PM CDTSevere Thunderstorm WarningMEGClay, Greene43 min
Apr 30, 4:57 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett48 min
Apr 30, 5:02 PM CDTSevere Thunderstorm WarningMEGGreene43 min
Apr 30, 5:08 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi52 min
Apr 30, 5:38 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett52 min

Nearby

Flash Flood Warnings in Arkansas, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.